Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 290, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 9, 2006, 5:58 PM CDT for Pittsburg County, Oklahoma. It was in force for 77 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2006, 5:58 PM CDT (22:58 UTC)
- Expired
- May 9, 2006, 7:15 PM CDT
- In force
- 77 min
- Issued by
- NWS Tulsa, OK
- Area
- Counties, with a storm outline in the text
County Pittsburg County, OK
The radar
The Norman radar (KTLX), 119 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:20 PM CDT | HAIL 1 | 6 Nw Scipio, OK | |
| May 9, 6:30 PM CDT | HAIL 0.88 | 5 Nw Lamar, OK | |
| May 9, 6:38 PM CDT | HAIL 2 | 6 Nnw Scipio, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1694 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KTSA 092258 SVRTSA OKC121-100015- /O.NEW.KTSA.SV.W.0290.060509T2258Z-060510T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 558 PM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 715 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 23 MILES WEST OF INDIANOLA...MOVING EAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CANADIAN... INDIANOLA AND CROWDER. THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3520 9630 3507 9623 3508 9555 3523 9554 $$
2 follow-up statements
000 WWUS54 KTSA 092313 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 612 PM CDT TUE MAY 9 2006 OKC121-100015- /O.CON.KTSA.SV.W.0290.000000T0000Z-060510T0015Z/ PITTSBURG OK- 612 PM CDT TUE MAY 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR PITTSBURG COUNTY... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF SCIPIO...MOVING EAST AT 15 MPH. AN ADDITIONAL SEVERE THUNDERSTORM WAS DEVELOPING 5 MILES SOUTHWEST OF SCIPIO. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ARPELAR... HAYWOOD...SCIPIO...MCALESTER...CANADIAN...INDIANOLA...CROWDER... BLOCKER AND KREBS. THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3514 9607 3486 9610 3492 9557 3525 9554 $$
000 WWUS54 KTSA 092339 SVSTSA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 639 PM CDT TUE MAY 9 2006 OKC121-100015- /O.CON.KTSA.SV.W.0290.000000T0000Z-060510T0015Z/ PITTSBURG OK- 639 PM CDT TUE MAY 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR PITTSBURG COUNTY... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR SCIPIO...MOVING EAST AT 15 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...INDIANOLA... MCALESTER...CANADIAN...CROWDER...BLOCKER AND KREBS. THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3514 9607 3486 9610 3492 9557 3525 9554 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:48 PM CDT, 10 minutes earlier.
Area forecast discussion, May 9, 5:48 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
548 PM CDT TUE MAY 9 2006
.MESOSCALE UPDATE...
THE CELL IN MUSKOGEE COUNTY HAS FIRED ON A PRE-FRONTAL WIND SHIFT
AND QUICKLY BECAME SEVERE FEEDING OFF CAPES NEAR 2000 J/KG AND
DEEP-LAYER SHEAR NEAR 45 KNOTS.
A NUMBER OF UPDRAFT ARE IN THE PROCESS OF CONGEALING OVER NORTHEAST
HUGHES COUNTY. THESE CELLS ARE FEEDING OFF THE MAXIMUM INSTABILITY
IN THE AREA. DEEP-LAYER WINDS ARE SUPPORTIVE OF A SUPERCELL...
HOWEVER THE LOW-LEVEL FLOW IS NOT OPTIMAL FOR SUSTAINED LOW-LEVEL
ROTATION AT THIS TIME...BUT THE ENVIRONMENT FOR LOW-LEVEL ROTATION
IMPROVES THE DEEPER THE CELL MOVES INTO EASTERN OKLAHOMA. THE
CELL IS ON / NEAR THE OUTFLOW BOUNDARY AND HAS A THE POTENTIAL
TO BECOME A DANGEROUS CELL...ESPECIALLY IF IT TURNS RIGHT AS NOW
EXPECTED.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM FORECASTER ID= 1
LONG TERM FORECASTER ID= 1Hazardous weather outlook, May 9, 3:15 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
315 PM CDT TUE MAY 9 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
315 PM CDT TUE MAY 9 2006
...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS WITH THE THREAT FOR FLASH FLOODING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...ALONG AND SOUTH OF INTERSTATE 40.
ONSET...AFTER 400 PM.
AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
MCALESTER LINE.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 400 PM.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.
FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 400 PM.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
DISCUSSION...
A STATIONARY BOUNDARY WAS LOCATED JUST SOUTH OF INTERSTATE 40 THIS
AFTERNOON. THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE ALONG AND
SOUTH OF THE BOUNDARY WITH A WEAKENING CAP. SEVERE THUNDERSTORMS
ARE EXPECTED TO RAPIDLY DEVELOPING ALONG THE BOUNDARY BY LATE
AFTERNOON. IN ADDITION A WEAK COLD FRONT WAS PUSHING INTO NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. SEVERE THUNDERSTORM DEVELOPMENT
WILL ALSO BE POSSIBLE ALONG THE COLD FRONT. INSTABILITY AND SHEAR
PROFILES SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE HAIL
...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO THREAT
WILL LIKELY BE ENHANCED ALONG THE STATIONARY BOUNDARY...ESPECIALLY
IF ANY SUPERCELLS RESIDE ALONG THE BOUNDARY FOR ANY EXTENDED AMOUNT
OF TIME.
THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BY LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY WITH THUNDERSTORMS RETURNING FOR THE WEEKEND AS ANOTHER COLD
FRONT APPROACHES THE AREA.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, May 9, 12:41 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG 3 S JAY 36.38N 94.80W
05/09/2006 DELAWARE OK LAW ENFORCEMENT
TREES DOWN NEAR LAKE EUCHA
&&
MATLocal storm report, May 9, 12:42 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL FAIRLAND 36.75N 94.85W
05/09/2006 M0.75 INCH OTTAWA OK PUBLIC
&&
MATLocal storm report, May 9, 12:59 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM TSTM WND DMG 10 NNE TAHLEQUAH 36.05N 94.90W
05/09/2006 CHEROKEE OK PUBLIC
LARGE TREE LIMBS DOWN
&&
MATLocal storm report, May 9, 1:18 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT TUE MAY 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM HAIL 4 N COPAN 36.96N 95.93W
05/09/2006 E1.25 INCH WASHINGTON OK PUBLIC
0317 AM HAIL 1 N WANN 36.93N 95.80W
05/09/2006 E0.88 INCH NOWATA OK EMERGENCY MNGR
0317 AM HAIL 2 N WANN 36.94N 95.80W
05/09/2006 E1.50 INCH NOWATA OK PUBLIC
0623 AM TSTM WND DMG 2 W CHELSEA 36.54N 95.47W
05/09/2006 ROGERS OK EMERGENCY MNGR
TREES UPROOTED BY WIND
&&
MATThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:46 AM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 44 min |
| May 9, 3:11 AM CDT | Severe Thunderstorm Warning | TSA | Nowata | 64 min |
| May 9, 3:31 AM CDT | Flash Flood Watch | TSA | Craig, Delaware, Mayes, Nowata, Ottawa, Rogers and 1 more | 4 hr |
| May 9, 3:45 AM CDT | Severe Thunderstorm Warning | TSA | Craig | 60 min |
| May 9, 4:08 AM CDT | Severe Thunderstorm Warning | TSA | Osage | 67 min |
| May 9, 4:29 AM CDT | Tornado Warning | TSA | Craig, Ottawa | 61 min |
| May 9, 4:53 AM CDT | Severe Thunderstorm Warning | TSA | Nowata | 52 min |
| May 9, 5:17 AM CDT | Severe Thunderstorm Warning | TSA | Craig | 58 min |
| May 9, 5:26 AM CDT | Tornado Warning | TSA | Ottawa | 22 min |
| May 9, 5:39 AM CDT | Severe Thunderstorm Warning | TSA | Nowata, Rogers | 51 min |
| May 9, 5:56 AM CDT | Severe Thunderstorm Warning | TSA | Mayes | 64 min |
| May 9, 6:04 AM CDT | Severe Thunderstorm Warning | TSA | Delaware, Ottawa | 56 min |
| May 9, 6:37 AM CDT | Severe Thunderstorm Warning | TSA | Cherokee | 53 min |
| May 9, 11:01 AM CDT | Flash Flood Watch | TSA | Adair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more | 23 hr |
| May 9, 5:32 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Muskogee | 58 min |
| May 9, 6:01 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh | 59 min |
| May 9, 6:21 PM CDT | Severe Thunderstorm Warning | TSA | Sequoyah | 54 min |
| May 9, 6:24 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee | 53 min |
| May 9, 6:33 PM CDT | Tornado Warning | TSA | Sequoyah | 42 min |
| May 9, 6:46 PM CDT | Tornado Warning | TSA | Pittsburg | 59 min |
| May 9, 6:48 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh | 57 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.